Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 708, NWS Norman, OK

November 22, 1999Lincoln County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Nov 22, 1999, 5:06 PM CST for Lincoln County, Oklahoma. It was in force for 24 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 22, 1999, 5:06 PM CST (23:06 UTC)
Expired
Nov 22, 1999, 5:30 PM CST
In force
24 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, OK

The radar

The Norman radar (KTLX), 58 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 22, 5:10 PM CSTHail 0.75Little, OK
Nov 22, 5:15 PM CSTHail 0.75Little, OK
Nov 22, 5:20 PM CSTHail 0.75Seminole, OK
Nov 22, 5:35 PM CSTHail 1Cromwell, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 22, 2:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1999-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1999-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOUN 222309 RRA
SVROKC
OKC081-125-133-222330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CST MON NOV 22 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEAST LINCOLN COUNTY IN CENTRAL OKLAHOMA
  EXTREME NORTHEAST POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA
  SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 530 PM CST

* AT 506 PM CST...DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS
  IN SEMINOLE COUNTY.  ONE STORM WAS 5 MILES NORTH OF SEMINOLE AND
  THE OTHER WAS 5 MILES NORTH OF KONAWA.  THE STORMS WERE MOVING 
  NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOWLEGS...LITTLE...PRAGUE AND
  SEMINOLE

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO AT LEAST 60 MPH ARE
LIKELY WITH THESE STORMS.  REMEMBER...SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3494 9676 3492 9659 3547 9643 3561 9664
          3538 9678

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 3:28 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Nov 22, 3:28 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
328 PM CST MON NOV 22 1999

A BRIEF ADDENDUM TO THE PREV DISC..

SFC LOW IS NOW REFORMING IN NC OK INVOF PNC IN RESPONSE TO NEG TILTED
500 TROF EJECTING INTO TX PANHANDLE ATTM.  MOST OF PREV DISC STILL
VALID..BUT WRN OK WILL BE DRY SLOTTED IN THIS SCENARIO..SO ALL POPS
WILL BE DROPPED FOR TONITE OVR THE FAR WRN ZONES.  ALSO NOW SOME
UNCERTAINTY TO SRN EXTENT OF SQUALL LINE.  CD FRONT SHUD SURGE
RAPIDLY SWD WITHIN THE NEXT 6 HRS AS SFC LOW CONSOLIDATES.

PLEASE SEE AFDOKC ISSUED AT 125 PM CST FOR PRELIM NUMBERS.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Nov 22, 12:30 PM CST, 4 hours 36 minutes before
OKZ004>048-050>052-TXZ083>090-222030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST MON NOV 22 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MOST OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS... EAST OF A LINE FROM KNOX CITY TO WOODWARD. DAMAGING WINDS
AND LARGE HAIL WILL BE THE MAIN THREATS...BUT THERE IS A SLIGHT
POSSIBILITY OF TORNADOES.

.DISCUSSION...A STATIONARY FRONT FROM NORTH CENTRAL OKLAHOMA
SOUTHWESTWARD INTO THE TEXAS PANHANDLE WILL MOVE LITTLE THIS
AFTERNOON. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED NORTH OF
THIS BOUNDARY OVER PORTIONS OF NORTHERN OKLAHOMA AND SOUTHERN KANSAS
AS MOIST AIR IS LIFTED OVER THE FRONT BY STRONG SOUTHERLY FLOW ABOVE
THE FRONT.

AS A STRONG UPPER LEVEL STORM SYSTEM MOVES NORTHEAST INTO THE
SOUTHERN PLAINS THIS AFTERNOON AND TONIGHT...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND INCREASE IN THE VICINITY OF THE SURFACE
FRONT. BY EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A
SQUALL LINE ALONG A COLD FRONT AND DRY LINE FROM CENTRAL KANSAS
SOUTHWARD ACROSS OKLAHOMA AND PARTS OF NORTH TEXAS. THIS LINE IS
THEN EXPECTED TO MOVE QUICKLY EAST INTO EASTERN OKLAHOMA LATE
TONIGHT.

ALTHOUGH WIDESPREAD CLOUD COVER MAY LIMIT INSTABILITY...VERTICAL
WIND PROFILES AND UPPER LEVEL DYNAMICS WILL BE INCREASINGLY
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS. FORECAST VERTICAL WIND PROFILES ALSO SUGGEST A SLIGHT
CHANCE OF SUPERCELLS THIS AFTERNOON AND EVENING... AND THUS THE
POSSIBILITY OF ISOLATED TORNADOES.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS MUCH OF OKLAHOMA AND
NORTH TEXAS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV
AND RADIO FOR LATER WEATHER INFORMATION. AN UPDATED THUNDERSTORM
OUTLOOK WILL BE ISSUED AROUND 1230 PM.

02
Special weather statement, Nov 22, 12:30 PM CST, 4 hours 36 minutes before
OKZ004>048-050>052-TXZ083>090-222030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST MON NOV 22 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MOST OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS... EAST OF A LINE FROM KNOX CITY TO WOODWARD. DAMAGING WINDS
AND LARGE HAIL WILL BE THE MAIN THREATS...BUT THERE IS A SLIGHT
POSSIBILITY OF TORNADOES.

.DISCUSSION...A STATIONARY FRONT FROM NORTH CENTRAL OKLAHOMA
SOUTHWESTWARD INTO THE TEXAS PANHANDLE WILL MOVE LITTLE THIS
AFTERNOON. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED NORTH OF
THIS BOUNDARY OVER PORTIONS OF NORTHERN OKLAHOMA AND SOUTHERN KANSAS
AS MOIST AIR IS LIFTED OVER THE FRONT BY STRONG SOUTHERLY FLOW ABOVE
THE FRONT.

AS A STRONG UPPER LEVEL STORM SYSTEM MOVES NORTHEAST INTO THE
SOUTHERN PLAINS THIS AFTERNOON AND TONIGHT...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND INCREASE IN THE VICINITY OF THE SURFACE
FRONT. BY EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP INTO A
SQUALL LINE ALONG A COLD FRONT AND DRY LINE FROM CENTRAL KANSAS
SOUTHWARD ACROSS OKLAHOMA AND PARTS OF NORTH TEXAS. THIS LINE IS
THEN EXPECTED TO MOVE QUICKLY EAST INTO EASTERN OKLAHOMA LATE
TONIGHT.

ALTHOUGH WIDESPREAD CLOUD COVER MAY LIMIT INSTABILITY...VERTICAL
WIND PROFILES AND UPPER LEVEL DYNAMICS WILL BE INCREASINGLY
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS. FORECAST VERTICAL WIND PROFILES ALSO SUGGEST A SLIGHT
CHANCE OF SUPERCELLS THIS AFTERNOON AND EVENING... AND THUS THE
POSSIBILITY OF ISOLATED TORNADOES.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS MUCH OF OKLAHOMA AND
NORTH TEXAS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV
AND RADIO FOR LATER WEATHER INFORMATION. AN UPDATED THUNDERSTORM
OUTLOOK WILL BE ISSUED AROUND 1230 PM.

02

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 11:20 AM CSTSevere Thunderstorm WarningOUNKay, Noble40 min
Nov 22, 5:06 PM CSTSevere Thunderstorm WarningOUNPottawatomie, Seminole24 min
Nov 22, 5:31 PM CSTSevere Thunderstorm WarningOUNSeminole29 min
Nov 22, 5:50 PM CSTSevere Thunderstorm WarningOUNHughes25 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.